My dog is a 2-year old, male Saint Bernard., weighing almost 145 pounds (75 kg). He was just diagnosed with Addison's disease and was treated with an intramuscular injection of Percorten-V (65 mg) and started on oral prednisone (30 mg per day —15 mg in AM and 15 mg in PM).
As my veterinarian and I are learning more about treating Addison's disease in dogs, we realize that he is now suffering from cortisol overload. His current signs include lethargy, frequent urinations and incontinence, and excessive hunger and thirst.
After reading your work, we know that we should lower his daily prednisone dose, probably down to 5 mg per day. Considering that he hasn't been on it for even a week, I've started to taper the dose fairly rapidly. His appetite remains fine but he now has some diarrhea.
Here is how we've begun lowering the daily prednisone dosage:
- Day 1-4: 15 mg twice a day (AM and PM)
- Day 5-6: 15 mg in AM, none at night
- Day 7: 10 mg in AM, none at night
You should be fine to lower the dose to 5 mg per day now. Remember that a 5-mg dose is the human replacement dose, so we are still giving the amount that you or I would need to survive. So even for your large breed dog, that will still be plenty!
As far as how fast to taper, you can base that on his appetite. As long as he is eating well without vomiting, you should be fine to taper the dose down, especially since he has also received the mineralocorticoid supplementation (i..e, Percoten-V).
You might want to check his serum chemistry panel and electrolytes soon, just to ensure that the serum sodium and potassium are back within the reference range limits.
I have lowered the prednisone dose to 5 mg once daily in the AM, which he has been on for the last week. He seemed fine for the first few days on this new dose (good appetite, no vomiting or diarrhea), but more recently he has been pretty lethargic.
Could this be because he only gets prednisone once a day? Can I experiment and give a divided dosage, with 2.5 mg in the AM and another 2.5 mg in the PM?
Yes, dividing the dose of the prednisone may help and certainly can't hurt.
Remember, however, that dogs with Addison's disease have both glucocorticoid and mineralocorticoid deficiencies. Some of his lethargy could be related to the fact that his mineralocorticoid dosage might need to be adjusted.
Therefore, it's important to have his serum chemistry panel and electrolytes rechecked. After the first injection of the Percorten-V, I recommend rechecking the serum electrolytes at 10-14 days and then again at 25-30 days, just before the second injection.
- Kintzer PP, Peterson ME. Treatment and long-term follow-up of 205 dogs with hypoadrenocorticism. J Vet Intern Med 1997;11:43-49.
- Church DB. Canine hypoadrenocorticism In: Mooney CT, Peterson ME, eds. BSAVA Manual of Canine and Feline Endocrinology. Fourth ed. Quedgeley, Gloucester: British Small Animal Veterinary Association, 2012;156-166.